Alert archive / Washington / Red Flag Warnings in 2025

Red Flag Warning 14, NWS Spokane, WA

August 24, 2025Chelan County, Okanogan County, Washington

NWS Spokane, WA issued this red flag warning at Aug 24, 2025, 1:44 PM PDT for Chelan County, Okanogan County, Washington. It took effect at Aug 25, 2025, 12:00 PM PDT. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 24, 2025, 1:44 PM PDT (20:44 UTC)
In effect from
Aug 25, 2025, 12:00 PM PDT
Expired
Aug 25, 2025, 2:04 PM PDT
In force
2 hr
Issued by
NWS Spokane, WA

Counties Chelan County, WA, Okanogan County, WA

The radar

The Seattle radar (KATX), 172 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salem/Mcnary, OR (KSLE), launched 12:00Z, 8.7 hours before the alert went out and 424 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salem/Mcnary, OR at 12:00Z on 2025-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salem/Mcnary, OR at 12:00Z on 2025-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2185 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-48 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

594 
WWUS86 KOTX 242044
RFWOTX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Spokane WA
144 PM PDT Sun Aug 24 2025

...HOT, DRY, AND UNSTABLE CONDITIONS FOR MONDAY AND TUESDAY ALONG
WITH THE POTENTIAL FOR ISOLATED THUNDERSTORMS WITH GUSTY OUTFLOW
WINDS...

.Hot, dry, and unstable conditions are forecast along the East
Slopes of the Central and Northern Cascades as well as the Methow
Valley Monday and Tuesday.  In addition, we are monitoring the 
potential for isolated thunderstorms on Monday and Tuesday 
afternoons that could result in new fire starts along with gusty
outflow winds.

WAZ696>698-704-251400-
/O.UPG.KOTX.FW.A.0010.250825T1900Z-250827T0400Z/
/O.NEW.KOTX.FW.W.0014.250825T1900Z-250827T0400Z/
East Washington Central Cascades (Zone 696)-
East Portion of North Cascades National Park/Lake Chelan National
Recreation Area (Zone 697)-
East Washington North Cascades (Zone 698)-
Methow Valley (Zone 704)-
144 PM PDT Sun Aug 24 2025

...RED FLAG WARNING IN EFFECT FROM NOON MONDAY TO 9 PM PDT
TUESDAY FOR HOT, DRY, AND UNSTABLE CONDITIONS FOR FIRE WEATHER 
ZONES 696, 697, 698, AND 704...

The National Weather Service in Spokane has issued a Red Flag
Warning for hot, dry, and unstable conditions, which is in effect
from noon Monday to 9 PM PDT Tuesday. The Fire Weather Watch is 
no longer in effect.

* Affected Area: East Washington Central Cascades (Zone 696), 
  East Portion of North Cascades National Park/Lake Chelan 
  National Recreation Area (Zone 697), East Washington North 
  Cascades (Zone 698) and Methow Valley (Zone 704).

* Winds: Southeast around 5 mph in the afternoon shifting to
  northwest in the evening, except gusty outflow winds near
  thunderstorms.

* Timing: Afternoon and evening for both Monday and Tuesday.

* Thunderstorms: A 5-10 percent chance of dry thunderstorms late
  Monday afternoon into the evening. A 20-25 percent chance of
  thunderstorms Tuesday afternoon and evening mainly over the 
  higher terrain.
 
* Relative Humidities: Below 4000 feet: 13 to 20 percent. Above
  4000 feet: 20 to 30 percent.

* Temperatures: Below 4000 feet: 90 to 102 degrees. Above 4000
  feet: 75 to 90 degrees.

* Impacts: Hot, dry, unstable conditions may lead to rapid fire
  growth on any new or existing fires. Isolated thunderstorms will
  bring the potential for new fire starts, as well as gusty
  outflow winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
315 
WWUS86 KOTX 251332
RFWOTX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Spokane WA
632 AM PDT Mon Aug 25 2025

...HOT, DRY, AND UNSTABLE CONDITIONS FOR MONDAY AND TUESDAY ALONG
WITH THE POTENTIAL FOR ISOLATED THUNDERSTORMS WITH GUSTY OUTFLOW
WINDS...

.Hot, dry, and unstable conditions are forecast along the East
Slopes of the Central and Northern Cascades as well as the Methow
Valley Monday and Tuesday.  In addition, we are monitoring the
potential for isolated thunderstorms on Monday and Tuesday
afternoons that could result in new fire starts along with gusty
outflow winds.

WAZ696>698-704-260000-
/O.CON.KOTX.FW.W.0014.250825T1900Z-250827T0400Z/
East Washington Central Cascades (Zone 696)-
East Portion of North Cascades National Park/Lake Chelan National
Recreation Area (Zone 697)-
East Washington North Cascades (Zone 698)-
Methow Valley (Zone 704)-
632 AM PDT Mon Aug 25 2025

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM PDT
TUESDAY FOR HOT, DRY, AND UNSTABLE CONDITIONS FOR FIRE WEATHER
ZONES 696, 697, 698, AND 704...

* Affected Area: East Washington Central Cascades (Zone 696), 
  East Portion of North Cascades National Park/Lake Chelan 
  National Recreation Area (Zone 697), East Washington North 
  Cascades (Zone 698) and Methow Valley (Zone 704).

* Winds: Southeast around 5 mph in the afternoon shifting to
  northwest in the evening, except gusty outflow winds near
  thunderstorms.

* Timing: Afternoon and evening for both Monday and Tuesday.

* Relative Humidities: Below 4000 feet: 13 to 20 percent. Above
  4000 feet: 20 to 30 percent.

* Temperatures: Below 4000 feet: 90 to 102 degrees. Above 4000
  feet: 75 to 90 degrees.

* Lightning: A 5-10 percent chance of dry thunderstorms late
  Monday afternoon into the evening. A 20-25 percent chance of
  thunderstorms Tuesday afternoon and evening mainly over the 
  higher terrain.

* Impacts: Hot, dry, unstable conditions may lead to rapid fire
  growth on any new or existing fires. Isolated thunderstorms will
  bring the potential for new fire starts, as well as gusty
  outflow winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. 

&&

$$
484 
WWUS86 KOTX 252104
RFWOTX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Spokane WA
204 PM PDT Mon Aug 25 2025

WAZ696>698-704-252215-
/O.CAN.KOTX.FW.W.0014.000000T0000Z-250827T0400Z/
East Washington Central Cascades (Zone 696)-
East Portion of North Cascades National Park/Lake Chelan National
Recreation Area (Zone 697)-
East Washington North Cascades (Zone 698)-
Methow Valley (Zone 704)-
204 PM PDT Mon Aug 25 2025

...RED FLAG WARNING IS CANCELLED FOR HOT, DRY, AND UNSTABLE
CONDITIONS FOR FIRE WEATHER ZONES 696, 697, 698, AND 704...

The National Weather Service in Spokane has cancelled the Red
Flag Warning.

Thunderstorm probabilities for Tuesday have dropped to 5-10
percent in the Cascades. For Wednesday, probabilities for
thunderstorms are 10-20 percent. Given the decreased chances for
thunderstorms Tuesday, the Red Flag Warning has been canceled.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this red flag warning went out at Aug 24, 11:13 AM PDT, 2 hours 31 minutes earlier. Its key messages:

  • Warm and dry through into next week with Central WA and the L-C Valley in areas of Major HeatRisk. Isolated areas of Extreme HeatRisk.
  • Increased fire weather concerns over the Cascades Monday and Tuesday due to hot/dry/unstable conditions.
  • Ridge breakdown by end of next week.
Area forecast discussion, Aug 24, 11:13 AM PDT, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1113 AM PDT Sun Aug 24 2025

.KEY MESSAGES...

- Warm and dry through into next week with Central WA and the
  L-C Valley in areas of Major HeatRisk. Isolated areas of
  Extreme HeatRisk.

- Increased fire weather concerns over the Cascades Monday and
  Tuesday due to hot/dry/unstable conditions.

- Ridge breakdown by end of next week.

&&

.SYNOPSIS...
Hot and dry conditions are expected to prevail into early next
week. Near record temperatures are expected Monday and Tuesday
during the peak of the heatwave.

&&

.DISCUSSION...
Tonight through Tuesday: A ridge of high pressure aloft will
remain in place over the Inland Northwest through the start of
next week, keeping the region in a prolonged period of hot, dry
weather. Highs will range from 10-20 degrees above normal for
this time of year in the 90s to low triple digits. Overnight
lows will range from the upper 50s (Northeast WA and North ID)
to mid 70s (Columbia Basin and L-C Valley). An Extreme Heat
Warning is in place for portions of the East Cascades, Central
Basin, and Okanogan Valley for Saturday through Wednesday.

In addition to the heat, smoke from area fires will impact much
of the region with the greatest reductions in visibility and air
quality expected for Southeast WA and the central/southern ID
Panhandle. Smoke may shave a few degrees off of the expected
high temperatures where it is thickest.

As we near the middle of the week, models show increasing
instability along the Cascade Crest Monday and Tuesday
afternoons with monsoonal moisture beginning to move up from
the south bringing isolated thunder chances.

Wednesday through Friday: By the middle of next week, the ridge
of high pressure will weaken and moisture will increase across
the region leading to elevated thunderstorm chances expanding
across the region and raising the risk of new fire starts. This
will continue to be monitored closely in the coming days. By
the end of the week, cooler temperatures near season normals are
expected. /Fewkes

&&

.AVIATION...
18Z TAFS: VFR conditions with high clouds will prevail except
for KLWS and KPUW where smoke from fires in central Idaho and
the lower Idaho Panhandle is expected to bring MVFR-IFR
visibilities at times.

FORECAST CONFIDENCE AND/OR ALTERNATE SCENARIOS: Moderate
confidence for improvements back to VFR and KPUW and KLWS around
21-23z.

-----------------------

Confidence descriptors:
Low - Less than a 30 percent chance
Moderate - 30 to 70 percent chance
High - Greater than a 70 percent chance

For additional probabilistic information for NWS Spokane
airports, please refer to the Aviation Dashboard on our webpage:
https:/weather.gov/otx/avndashboard

&&

.Preliminary Point Temps/PoPs...
Spokane        95  61  98  65  96  65 /   0   0   0   0   0   0
Coeur d'Alene  95  62  98  64  96  65 /   0   0   0   0   0   0
Pullman        95  59  95  62  92  63 /   0   0   0   0   0  10
Lewiston      102  68 101  71  98  71 /   0   0   0   0  10  10
Colville       96  53  98  54  97  57 /   0   0   0   0   0   0
Sandpoint      93  57  95  58  95  60 /   0   0   0   0   0   0
Kellogg        93  65  96  68  94  67 /   0   0   0   0   0  10
Moses Lake     99  64 100  65  99  67 /   0   0   0   0   0   0
Wenatchee      99  74 101  76 100  76 /   0   0   0  20   0  10
Omak          100  66 101  68 100  67 /   0   0   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
WA...Heat Advisory until 9 PM PDT Wednesday for Northeast Blue
     Mountains-Northeast Mountains-Okanogan Highlands-Spokane
     Area-Washington Palouse.
     Extreme Heat Warning until 9 PM PDT Wednesday for Central
     Chelan County-Lower Garfield and Asotin Counties-Moses
     Lake Area-Okanogan Valley-Upper Columbia Basin-Waterville
     Plateau-Wenatchee Area-Western Okanogan County.
     Fire Weather Watch from Monday afternoon through Tuesday
     evening for East Portion of North Cascades National
     Park/Lake Chelan National Recreation Area (Zone 697)-East
     Washington Central Cascades (Zone 696)-East Washington
     North Cascades (Zone 698)-Methow Valley (Zone 704).
ID...Heat Advisory until 9 PM PDT Wednesday for Coeur d'Alene Area-
     Idaho Palouse-Lewis and Southern Nez Perce Counties.
     Air Quality Alert until 9 AM PDT Monday for Central Panhandle
     Mountains-Idaho Palouse-Lewis and Southern Nez Perce
     Counties-Lewiston Area.
     Extreme Heat Warning until 9 PM PDT Wednesday for Lewiston
     Area.

&&

Nearby

Red Flag Warnings in Washington, 2025Every red flag warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.